Last reply 1 month ago
New DMD’s- A Little Overwhelmed!

Hi all,

Feeling a little scared after finally managing to read all the DMD booklets last night! So I was offered Fingolimod or Tecfidera. I chose Fingolimod without reading fully about all possible side effects. The side effects seem a lot more extensive –
Cough, headache, back pain, diarrhoea, increased risk of infections & levels of liver enzyme, decrease in WBC’s. The following are the ones that really concern me- cases of basal carcinoma, a kind of skin cancer ( slow growing skin cancer that almost never spreads to other parts of the body or becomes life threatening BUT can be disfiguring if not treated promptly! May also cause less common ( 1 in 100) Macular Oedema, a swelling in the back of the eye which can affect vision, I’ve already suffered the awful O.Neuritis 🙁
The latter 2 side effects are not listed with tecfidera. Having 2nd thoughts / doubts about what I’ve chosen now. Going in to hospital next Thursday am for Gilenya/ Fingolimod. Any advice anyone has/ thoughts/ personal experiences would be greatly appreciated. Have left a message for MS nurses to call me back as having doubts about my chosen option.
Thank you guys

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 month ago

@indygirl , Gilenya does seem to be a well-tolerated Disease Modifying Therapy (DMT).

The documented list of side-effects can seems scary, but the manufacturer is legally obliged to detail every possible side-effect that has ever been experienced on their DMT.

Yes, it is an immuno-suppressant, which can leave you more vulnerable to the common bugs which go around.

And, yes, it is a powerful drug, which may have serious side-effects. You will be regularly monitored for these risk factors. If you were to breach any of the acceptable risk thresholds, then your use of this DMT would be reviewed.

I hope this makes you feel a bit more comfortable with your choice of DMT.


indygirl
1 month ago

@stumbler
Thank you as always! I’m just in 2 minds as to whether choose Tecfidera instead, as possible side effects don’t seem as harsh as the main two that concern me with Fingolimod. 😳


stumbler
1 month ago

@indygirl , there are risks with all of the DMTs, but monitoring would allow action to be taken before these risks are a reality. 😉


annie13
1 month ago

@indygirl
I am in a similar position to you. I had previously been on copaxone but after recent MRI results where there was a change spotted, it’s been deemed to not have worked. I’ve been offered both Tec and Gilenya also. I have to go back in a few weeks with my final decision. I think I’ll go for Tec even though I really hate the thoughts of the stomach problems it can come with.
The side effect lists ate scary aren’t they? From what I’ve read both of them have a long list of them! Go with your gut feeling and if you want to change tell your neuro. It’s your body at the end of the day.


psmarson
1 month ago

Hi @indygirl

I have been on Tecfidera for a year and a half. I have had no new lesions and shrinking of the existing ones. The two main side effects are flushing which only last for a few minutes, and mild nausea. The flushing can sometimes be embarrassing if you are at a business meeting, so I generally have a few excuses I come up with if that happens.

If you are planning on having children, it’s fatal for the fetus, so that would be something to consider.


lightning87
1 month ago

I think sometimes you just need to go with your gut. I was in two minds after asking for Tecfidera thinking I should have pushed for lemtrada.

I’ve just started Tec, so far so good on low dose. We’ll see if that lasts next week when I go up to the full dose.

What suits your lifestyle better? I don’t know much about the other drug. The good thing is though, if one doesn’t work then there is always another to try.

All the best x


indygirl
1 month ago

Many thanks for all your replies
@annie, yes very scary list of side effects. I was previously on copaxone too, did work well for me but I got sick of injecting & came off it about 4 years ago & then of course they refused to give me a replacement DMT when the oral ones were licensed as I didn’t (re-)meet the criteria -2 New relapses. Yes I think I’m swaying towards tec as well now. Hope things go smoothly with the new DMT you will commence xxx


indygirl
1 month ago

@lightening I guess I prefer one pill a day opposed to two! particularly with me, only really having one meal a day (can’t really stomach food/ lost my appetite these last few months,my hands kinda go- so just too tiring/ discomfort to eat 🙁 but I’m still managing to put on weight!
Hope next week goes well for you with the increased dose. Please do keep us updated xx


indygirl
1 month ago

@psmarson
Thank you so much for sharing your personal experience. “Shrinking of existing lesions”- Wow, so pleased for you & your still managing to work 🙂
I need some serious shrinking of lesions from the brain area for hopeful reawakening of dormant/
S L O W cognitive skills!!!
I already experience hot flushes & that’s with no drugs. I carry a little ‘spray bottle’ filled with water around with me. When I get hot n flustered, I just ‘spray myself on the forehead, behind ears & sometimes wrists too (Neuro suggested wrist area few weeks ago) Agreed I sometimes get weird looks….. but I have had a lady come up & say what a brilliant idea 😀. Small handbag size bottles in clear or dark blue 99p @B&M Stores.

With regards to children, I think I’ve well & truely missed that boat now 😬


louiseee
1 month ago

The flushing with Tec was not fun! My liver inflamed & i was taken off of it after 8 days!!! Now i am on gilenya with no medication related issues! HOWEVER originally i was given the choice between the two as well & my choice was tecfederia so i think either medication you choose go in confident & ready to do whatever to make it work! Best of luck!


dominics
1 month ago

@indygirl – tons of useful advice. With side effects you’ll frighten yourself to death if you read tyhe data sheet ‘as is’. Some are more likely than others so ask you nurse what the most common ones are. If you saw the side effect listing for asprin you’d never go near it.

When running a clinical trial and a subject gets hit and killed by a big red bus – nothing to do with the drug – it must be listed as an adverse event. Heaven forbid it happens to another subject – nothing to do with the drug – and attraction to big red moving objects will be listed as a possible side effect on the data sheet.

Let’s say there were 1000 people in the study that means that, in theory, there is a 0.2% chance that taking the drug will mean you get hit by a big red bus. The fact is that the reporting of adverse events – deaths in particular – during a trial must be recorded, whatever the reasons.

Not all side-effects are loopy, but I am trying to show you that some of the more minor ones may be just the result of happenstance. Go with your nurse and neuro first, they’re the experts.

Good luck.


nutshell88
1 month ago

Dont scare me lol i was so hardly convinced to take treatment
Ive had been refusing all sorts of treatments the past 14 years

And last year and tge tear after i did corneal transplant and contact implant in one eye and im planning to fo same transplants in the other eye next year
Which is the eye where i git first relapse i in 2005

Im so anxiouse about all ms treatments
Drs has been trying with me to have treatments i kept saying no 😖 now i agreed
But kinda scared few days left for fingolimod


lightning87
1 month ago

I have been on Tecfidera for nearly 2 weeks now. I was so scared, especially moving up to the full dose this week.

I am glad to say I haven’t had any side effects and I feel better for being on a DMD.

Starting any medication is scary but even paracetamol has side effects! And we will be monitored closely.

All the best xx

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.